Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 158, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2017, 3:02 PM CDT for Ellis County, Rush County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 3:02 PM CDT (20:02 UTC)
- Expired
- Jun 15, 2017, 3:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 3:07 PM CDT | HAIL 1.5 | Antonino, KS | |
| Jun 15, 3:15 PM CDT | TSTM WND DMG | Schoenchen, KS | SPOTTER REPORTED DAMAGE TO TREES, FENCES, AND SOME OUTBUILDINGS. |
| Jun 15, 3:32 PM CDT | HAIL 1.25 | 1 Ese Schoenchen, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3017 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
017
WUUS53 KDDC 152002
SVRDDC
KSC051-165-152045-
/O.NEW.KDDC.SV.W.0158.170615T2002Z-170615T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
302 PM CDT THU JUN 15 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Rush County in central Kansas...
Southern Ellis County in central Kansas...
* Until 345 PM CDT
* At 301 PM CDT, a severe thunderstorm was located near Antonino, or
9 miles south of Hays, moving southeast at 15 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Otis, Schoenchen, Liebenthal, Antonino, Loretta and Pfeifer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3872 9904 3870 9904 3870 9903 3867 9903
3852 9904 3858 9954 3882 9954
TIME...MOT...LOC 2001Z 301DEG 12KT 3875 9937
HAIL...1.50IN
WIND...70MPH
$$
RBURG1 follow-up statement
261
WWUS53 KDDC 152017
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
317 PM CDT THU JUN 15 2017
KSC051-165-152045-
/O.CON.KDDC.SV.W.0158.000000T0000Z-170615T2045Z/
Rush KS-Ellis KS-
317 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN RUSH AND SOUTHERN ELLIS COUNTIES...
At 317 PM CDT, a severe thunderstorm was located very near
Schoenchen, or 11 miles north of La Crosse, moving southeast at 20
mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Otis, Schoenchen, Liebenthal, Antonino, Loretta and Pfeifer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3872 9904 3870 9904 3870 9903 3867 9903
3852 9904 3858 9954 3882 9954
TIME...MOT...LOC 2017Z 328DEG 15KT 3870 9932
HAIL...1.25IN
WIND...70MPH
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:42 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 15, 1:42 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 142 PM CDT Thu Jun 15 2017 ...Updated short and long term sections... .SHORT TERM...(This evening through Friday) Issued at 135 PM CDT Thu Jun 15 2017 Winds will be mostly zonal over Kansas through tomorrow with an upper level ridge over northern Mexico and an upper level low sliding eastward across central Canada. Towards the surface, an area of low pressure is currently sitting somewhere across west central Kansas with a cold front extending southward into portions of western Kansas and a warm front extending eastward into portions of central Kansas. Storms are progged to first form along the warm front this afternoon with more development possible along the cold front as it slowly treks eastward today. The atmosphere will be very unstable this afternoon with ample CAPE and SHEAR. That means that any storms that do form will be capable of becoming severe with large hail and damaging winds being the main concern. Any storms that do develop are expected to move out of the CWA by midnight with decreasing cloudiness thereafter. The frontal boundary mentioned earlier will retrograde back to the east tomorrow and bifurcate the CWA tomorrow. There will be a slight chance of storms along northern Kansas and I-70 corridor late in the afternoon. Otherwise expect clear to partly cloudy skies. As for temperatures, lows tonight look to range from around 60 degrees along the KS/CO border to upper 60s across south central Kansas. Highs tomorrow look to soar into the upper 90s with a few places possibly reaching the 100 degree mark. .LONG TERM...(Friday night through Thursday) Issued at 135 PM CDT Thu Jun 15 2017 The CWA looks to remain generally dry through the long term period as an upper level ridge builds across the southwestern United States. One exception to this will be Saturday as an upper level shortwave slides through the Northern Plains and in turn push a cold front through the area. A few thunderstorms may form across northern Kansas and northern portions of the CWA. Otherwise, only an increase in cloud cover will be present. Another exception will be next Wednesday as models suggest another disturbance moving through the area. As for temperatures, highs will reach into the upper 90s to around 100 degrees Saturday then down into the 80s Sunday behind the aforementioned front. Western Kansas then rebounds into the 90s for the remainder of the long term period. Lows will generally be in the 60s to low 70s with the exception of Sunday night when lows will dip into the upper 50s to lower 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1223 PM CDT Thu Jun 15 2017 VFR conditions will prevail today with mostly clear skies with the exception of around the HYS terminal. A few storms may form around the HYS terminal this afternoon then slide southeastward into south central Kansas. Otherwise expect an increase in mid level clouds around the HYS terminal. A cold front will be draped across western Kansas this afternoon with a warm front extending westward through central Kansas. Winds will generally be from the south ahead of these frontal boundaries with more of an easterly component north of the warm front and west to northwesterly component behind the cold front. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 66 98 69 / 10 10 10 10 GCK 97 64 101 65 / 0 0 10 0 EHA 97 62 100 65 / 0 0 0 0 LBL 97 65 101 67 / 10 10 0 0 HYS 95 66 97 68 / 50 10 20 10 P28 98 69 97 72 / 40 60 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Jun 15, 4:31 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 431 AM CDT Thu Jun 15 2017 KSZ030-031-043>046-061>066-074>081-084>090-160945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A weak surface trough will be the focus for a few severe thunderstorm to develop as early as mid afternoon, generally along the K-96 corridor, and expanding east/southeast in the evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Significant risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- The favored area for thunderstorm chances on Friday is through the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front will move into the area late Saturday. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Sunday No hazards. * Monday No hazards. * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 15, 1:27 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
127 PM CDT THU JUN 15 2017
KSZ030-031-151930-
Trego KS-Ellis KS-
127 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TREGO AND ELLIS COUNTIES
UNTIL 230 PM CDT...
At 127 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Riga, or 12 miles southeast of Wakeeney, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hays, Wakeeney, Ellis, Victoria, Catherine, Ogallah, Walker, Munjor,
Emmeram, Voda, Yocemento, Toulon, Trego Center, Riga, Turkville and
Hays Regional Airport.
A severe thunderstorm watch remains in effect until 700 PM CDT for
central and west central Kansas.
LAT...LON 3877 9904 3885 10015 3902 10015 3913 9955
3913 9904
TIME...MOT...LOC 1827Z 267DEG 24KT 3895 9968
RBURGLocal storm report, Jun 15, 2:02 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 SW RIGA 38.93N 99.69W
06/15/2017 E1.75 INCH TREGO KS PUBLIC
&&Local storm report, Jun 15, 2:12 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL RIGA 38.95N 99.65W
06/15/2017 E1.75 INCH TREGO KS EMERGENCY MNGR
&&
GTLocal storm report, Jun 15, 2:14 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
214 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 1 NE YOCEMENTO 38.92N 99.41W
06/15/2017 E2.50 INCH ELLIS KS PUBLIC
&&Local storm report, Jun 15, 2:34 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
234 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 2 N HAYS 38.91N 99.33W
06/15/2017 E1.00 INCH ELLIS KS PUBLIC
&&Local storm report, Jun 15, 2:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
258 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL TREGO CENTER 38.89N 99.89W
06/15/2017 E1.75 INCH TREGO KS EMERGENCY MNGR
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:27 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 63 min |
| Jun 15, 1:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 55 min |
| Jun 15, 1:52 PM CDT | Tornado Warning | DDC | Ellis, Trego | 16 min |
| Jun 15, 1:58 PM CDT | Tornado Warning | DDC | Ellis, Trego | 20 min |
| Jun 15, 2:27 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 48 min |
| Jun 15, 2:35 PM CDT | Tornado Warning | DDC | Ellis | 17 min |
| Jun 15, 2:46 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 44 min |
| Jun 15, 3:05 PM CDT | Flash Flood Warning | DDC | Ellis | 4 hr |
| Jun 15, 3:13 PM CDT | Special Weather Statement | DDC | Scott | 62 min |
| Jun 15, 3:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 47 min |
| Jun 15, 3:33 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 57 min |
| Jun 15, 3:41 PM CDT | Special Weather Statement | DDC | Scott | 49 min |
| Jun 15, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Pawnee, Rush | 47 min |
| Jun 15, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Jun 15, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 45 min |
| Jun 15, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 55 min |
| Jun 15, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 62 min |
| Jun 15, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 62 min |
| Jun 15, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 31 min |
| Jun 15, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 52 min |
| Jun 15, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 39 min |
| Jun 15, 6:33 PM CDT | Special Weather Statement | DDC | Gray | 57 min |
| Jun 15, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 57 min |
| Jun 15, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.